Colorado, 2009

Damaging Wind and Lightning Strikes in Colorado, August 3, 2009

August 3, 2009 · NWS BOU · 3 events in 2 counties and zones

Lightning injured a bicyclist in Boulder and sparked a fire in a wheat field near Deer Trail. A severe thunderstorm also produced strong winds in Arapahoe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
$1,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Lightning injured a bicyclist in Boulder and sparked a fire in a wheat field near Deer Trail. A severe thunderstorm also produced strong winds in Arapahoe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 3, 2:27 AM MST, 9 hours 33 minutes earlier.

Area forecast discussion, Aug 3, 2:27 AM MST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
327 AM MDT MON AUG 3 2009

.SHORT TERM...CONVECTION ONGOING ACROSS MUCH OF AREA AND SEEMS TO
BE ASSOCIATED WITH WEAK DISTURBANCE WHICH WATER VAPOR LOOPS SHOW
MOVING ACROSS MOUNTAINS. WITH SURFACE DEWPOINTS GENERALLY IN THE
30S...STORMS PRODUCING GUSTY OUTFLOW WINDS AND MEAGER RAINFALL. SOME
40 DEGREE DEWPOINTS EAST OF A FORT MORGAN TO LIMON LINE. STORMS THAT
MOVE INTO THIS REGION COULD PRODUCE BRIEF MODERATE TO HEAVY
RAINFALL. NOT EXPECTING MUCH IN THE WAY OF HAIL...WITH FREEZING
LEVELS AROUND 16000 FEET. SO MAIN CONCERN WILL BE THE OUTFLOW WINDS.
WILL CONTINUE WITH THE ISOLATED POPS FOR THIS EVENING. MODELS SHOW
WEAK SUBSIDENCE ACROSS AREA AFTER 04Z...SHOULD SEE STORMS END AT
THAT TIME...WITH SKIES CLEARING. ON TUESDAY...RIDGE AXIS TO REMAIN
ACROSS COLORADO AS CENTER OF RIDGE SITS OVER NEW MEXICO. LATEST NAM
SHOWING LESS MOISTURE ACROSS CWA DURING THE DAY VERSUS EARLIER
RUNS...MORE IN LINE WITH THE GFS. BUT BOTH MODELS INDICATE
PRECIPITABLE WATER VALUES INCREASE TO OVER AN INCH ACROSS NORTHEAST
CORNER. BOTH MODELS ALSO SHOW WEAK SURGE MOVING ACROSS PLAINS AROUND
17Z...WITH WEAK EASTERLY WINDS DURING THE AFTERNOON. STILL...THERE
ARE STILL SOME INCONSISTENCIES BETWEEN BOTH MODELS...IN PARTICULAR
THE AMOUNT OF CAPE. NAM STILL SHOWING AROUND 2000 J/KG OVER FAR
NORTHEAST CORNER DURING THE AFTERNOON... WITH AROUND 1000 J/KG ALONG
FRONT RANGE. GFS INDICATING MUCH LESS CAPE...RANGING FROM 100 J/KG
ALONG FOOTHILLS TO AROUND 1000 J/JG NORTHEAST CORNER. WITH THIS MUCH
DISCREPENCY BETWEEN THE MODELS...WILL CONTINUE WITH THE LOW POPS FOR
NOW GIVEN LACK OF ANY UPPER SUPPORT TO FOCUS ON ANY ONE LOCATION.
FORECAST SOUNDINGS SHOWING INVERTED-V PROFILE...SO STORMS TO PRODUCE
GUSTY OUTFLOW WINDS WITH LIMITED RAINFALL. AS FOR TEMPERATURES...
GUIDANCE INDICATING LITTLE AFFECT FROM THE SURGE...SHOWING
TEMPERATURES SIMILAR TO TODAYS READINGS. CURRENT TEMPERATURE GRIDS
IN THE LOW 90S ACROSS PLAINS...LOOKS REASONABLE.

.LONG TERM...UPPER RIDGE HOLDING OVER THE SOUTHERN PLAINS THROUGH
MIDWEEK...THEN THE UPSTREAM TROUGH WILL KICK NORTHEASTWARD LOWERING
HEIGHS OVER COLORADO AND SHIFTING THE RIDGE AXIS EASTWARD. WEDNESDAY
LOOKS THE DRIEST WITH WEAK SUBSIDENCE AND WARMING ALOFT SO CLOUD
COVER SHOULD BE AT A MINIMA. RICHER LOW LEVEL MOISTURE WILL BE
LINGERING OVER THE NORTHERN PLAINS AND MAY SLIDE INTO THE NORTHEAST
CORNER...BUT THIS WILL LIKELY BE CAPPED. MAINTAINED LOW POPS AS
STILL SOME UNCERTAINTY...WHILE FURTHER WESTWARD IT SHOULD GET HOT
ENOUGH TO POP A LIMITED AMOUNT OF WEAK CONVECTION. MODELS ARE
SHOWING A LITTLE MORE MOISTURE ON THURSDAY BUT MAINLY HIGH LEVELS
AND COULD STILL BE MAINLY CAPPED. WEAK FRONT APPROACHING FROM THE
NORTH COULD HELP THINGS ALONG LATE IN THE DAY.

AS THE RIDGE SHIFTS EAST...SOUTHWEST FLOW ALOFT WILL BRING SOME
OPPORTUNITY FOR MOISTURE TRANSPORT BUT IT LOOKS LIKE THIS WILL BE
LIMITED. WITH CURRENT TIMING FRIDAY WOULD HAVE SOME MOISTURE ON THE
TAIL OF THE TROUGH PASSING NORTH OF US...PROBABLY THE BEST CHANCE OF
SHOWERS ON THIS DAY. THEN DRIER AGAIN BEHIND THIS AND SUN MAY OFFSET
THE COOLING. SUBTLE MOISTENING TREND LIKELY AGAIN EARLY NEXT WEEK...
BUT AT THIS POINT STILL LOOKING RELATIVELY WARM AND DRY. GRASSES
WILL START TO DRY AND WE WILL SEE INCREASING FIRE DANGER...IN THE
MOUNTAIN VALLEYS FIRST WHERE THE DRYING PROCESS IS ALREADY UNDER
WAY. PLAINS ARE STILL GREEN AT THIS TIME.

RAISED TEMPERATURES A LITTLE THROUGHOUT...GENERALLY IN LINE WITH
GUIDANCE CONSENSUS. NIGHTS MAY BE NEED TO BE EVEN WARMER IN
FOOTHILLS AREAS OR LATE IN THE WEEK IF THERE IS MORE CLOUD COVER.

&&

.AVIATION...GUSTY MICROBURST WINDS TO 50 KTS POSSIBLE WITH THE
ISOLATED HIGH BASED STORMS AS THEY MOVE ACROSS THE AREA. BASES OF
THESE STORMS AROUND 8000-9000 FEET AGL...SO VISUAL LANDING
CONDITIONS WILL CONTINUE. THE THREAT OF STORMS SHOULD END BY 04Z.
VFR CONDITIONS TO PREVAIL. WEAK FRONT TO MOVE ACROSS REGION AFTER
17Z...WITH WINDS SHIFTING TO THE EAST. SLIGHT CHANCE FOR STORMS
DURING THE AFTERNOON...WITH GUSTY MICROBURST WINDS TO 40 KTS THE
MAIN THREAT. BASES OF THE STORMS SHOULD STAY ABOVE 6000 FEET AGL.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

DL/CMG
Hazardous weather outlook, Aug 3, 9:42 AM MST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1042 AM MDT MON AUG 03 2009

COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1042 AM MDT MON AUG 03 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA DURING THE
AFTERNOON...CONTINUING INTO THE EVENING HOURS. THE STORMS WILL
PRODUCE STRONG AND GUSTY WINDS TO 50 MPH...BUT ONLY LIGHT RAINFALL.

STRONG DAYTIME HEATING WILL COMBINE WITH JUST ENOUGH MOISTURE IN THE
ATMOSPHERE TO PRODUCE THE ISOLATED...HIGH BASED SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
THROUGH THE WEEK. THERE IS A POSSIBILITY A FEW STORMS COULD
INTENSIFY TO SEVERE STRENGTH OUT ON THE FAR NORTHEASTERN PLAINS
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LESZCYNSKI/GIMMESTAD

The radar

The Denver radar (KFTG), 67 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Boulder

When
August 3, 12:00 PM MST
Where
Boulder County, Boulder
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.020, -105.270

A woman riding her bike in training for an Ironman Triathalon was struck by lightning. She was in the 78th mile of a 100-mile training ride when she was hit. Initially, she lost her vision and couldn't move her arms. After a short stay in the hospital, she made a full recovery.

Thunderstorm Wind, Arapahoe

When
August 3, 2:10 PM MST
Where
Arapahoe County, 13.98 mi E of (Bkf)buckley Air Force Base
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.670, -104.490

Lightning, Arapahoe

When
August 3, 3:38 PM MST
Where
Arapahoe County, 3 mi N of Deer Trail
Crop damage
$1,000
Reported by
Newspaper
Coordinates
39.663, -104.050

Lightning sparked a fire which charred approximately 1000 acres of wheat stubble.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192576, 182344, 194205.